Oregon, 2008

High Wind in Oregon, February 6, 2008

February 6, 2008 · NWS PQR · 2 events in 2 counties and zones

A frontal system brought strong winds to the north and central Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A frontal system brought strong winds to the north and central Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 6, 2:45 PM PST, 5 hours 50 minutes earlier.

Area forecast discussion, Feb 6, 2:45 PM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
245 PM PST WED FEB 06 2008

.SYNOPSIS...SHOWERS CONTINUE TO DECREASE THIS MORNING IN THE WAKE OF
A COLD FRONT THAT SWEPT THROUGH THE AREA YESTERDAY AFTERNOON. ANOTHER
SYSTEM WILL APPROACH LATE TODAY THEN SWEEP THROUGH TONIGHT AND
THURSDAY WITH STRONG WIND NEAR THE COAST...RAIN IN THE VALLEYS...AND
HEAVY SNOW IN THE MOUNTAINS. SHOWERS WILL CONTINUE AT TIMES DURING
THE LATTER PART OF THE WEEK WITH THE NEXT SIGNIFICANT FRONT ON THE
WEEKEND.
&&

.SHORT TERM...A CIRRUS SHIELD IS CURRENTLY SPREADING ACROSS THE PAC
NW IN ADVANCE OF THE NEXT FRONT THAT WILL AFFECT THE FORECAST AREA
TONIGHT. DARKENING ON WATER VAPOR IMAGERY...NOTED AROUND 50N AND
ROUGHLY 140W AT 2PM...CONTINUES TO SUPPORT MODEL PLACEMENT OF A
+150KT JET STREAK. THIS JET STREAK WILL BE AIMED AT SOUTHWEST
WASHINGTON SHORTLY AFTER MIDNIGHT. COMBINE THIS WITH AN AREA OF +1
INCH TOTAL PRECIPITABLE WATER THAT IS BEING PULLED ALONG WITH THIS
SYSTEM...AND CONFIDENCE IS PRETTY HIGH IN MODEL PRECIPITATION
FORECASTS FOR THE OVERNIGHT PERIOD. IN GENERAL THE COAST RANGE SHOULD
SEE CLOSE TO 2 INCHES THROUGH ROUGHLY DAY BREAK THU...WITH LOCAL
RAINFALL AMOUNTS NEARING 3 INCHES BY THAT TIME. THIS WILL TAKE
SEVERAL OF THE COASTAL RIVERS UP TO NEAR BANKFULL TOMORROW...HOWEVER
NONE ARE CURRENTLY FORECAST TO GO ABOVE FLOOD STAGE. WHILE NO
FLOODING IS EXPECTED...WILL NEED TO KEEP A CLOSE WATCH ON SOME OF THE
FASTER RESPONDING COASTAL RIVERS THROUGH TOMORROW MORNING.

CONCERNING THE CASCADES...THE WARM FRONT WITH THIS STORM IS FORECAST
TO BE DRAPED ALONG A LINE FROM ROUGHLY GRAYS HARBOR...TO AROUND
WILLAMETTE PASS BY 2 AM. SNOW LEVELS ARE FORECAST TO GET UP TO AROUND
4000 TO 4500 FEET IN THE SOUTH AROUND MIDNIGHT...BUT WILL DROP BACK
BELOW ALL PASSES BY EARLY THU MORNING. WINTER STORM WARNING FOR THE
CASCADES LOOKS GOOD WITH 1 TO 2 FEET OF SNOW EXPECTED WITH THIS
SYSTEM.

WINDS ARE ALSO A CONCERN WITH THIS STORM. BOUNDARY LAYER WINDS ON
BOTH THE NAM AND GFS NEVER MAKE IT TO 50KT...HOWEVER WINDS JUST OFF
THE SURFACE WILL BE IN THE 50 TO 60 KT RANGE THIS EVENING AND
TONIGHT. THUS THE HIGH WIND WARNING IN PLACE SEEMS GOOD...WITH GUSTS
TO 60 MPH NEAR HEADLANDS AND 45 TO 50 MPH IN THE COASTAL COMMUNITIES.

THE COLD FRONT SLIDES SOUTH BY MID TO LATE MORNING. H85 WINDS BEHIND
THE FRONT ARE ALMOST DUE WEST...RUNNING BETWEEN 40 TO 55 KT THROUGH
LATE THURSDAY AFTERNOON/EARLY EVENING. THIS WILL PRODUCE ANOTHER 5 TO
10 INCHES OF SNOW...IN ADDITION TO WHAT FALLS OVERNIGHT. SOME AREAS
LIKE THE SOUTH WASHINGTON CASCADES COULD SEE LOCAL STORM TOTAL
SNOWFALL AMOUNTS NEARING TWO FEET...ESPECIALLY GIVEN THE OROGRAPHIC
FLOW BEHIND THIS FRONT. IN GENERAL THOUGH...SNOWFALL TOTALS FROM THIS
STORM WILL BE IN THE MID TO UPPER TEENS.  DALTON

.LONG TERM...FAST PROGRESSIVE FLOW WILL DOMINATE SATURDAY NIGHT
THROUGH WEDNESDAY WITH SYSTEMS MOVING THROUGH ABOUT EVERY OTHER DAY.
THIS PATTERN WILL BE WARMER THAN THE PATTERN WE HAVE EXPERIENCED FOR
THE LAST SIX WEEKS AS SYSTEMS MOVE IN FROM THE MID PACIFIC INSTEAD
OF FROM THE GULF OF ALASKA. HOWEVER...FLOOD CONCERNS SHOULD BE KEPT
TO A MINIMUM AS THE FAST FLOW WILL KEEP SYSTEMS FROM STALLING OVER
US. THE SNOW LEVEL WILL FLUCTUATE JUST ABOVE AND JUST BELOW THE
PASSES WITH EACH FRONT THAT MOVES THROUGH. BREEZY...WET...AVERAGE
WINTER WEATHER.
&&

.AVIATION...MVFR CONDITIONS SPREADING INLAND THIS AFTERNOON SOMEWHAT
SOONER THAN EXPECTED. MVFR CONDITIONS PROBABLY DROP TO IFR AT TIMES
THIS EVENING AND OVERNIGHT WITH WARM FRONT...MOST LIKELY BETWEEN 04Z
AND 10Z. ASSOCIATED COLD FRONT PASSAGE AROUND 09Z COAST AND 11Z
INLAND WITH CONDITIONS IMPROVING TO MVFR THEREAFTER. THEN EXPECT CIGS
AND VIS TO ALTERNATE BETWEEN VFR AND MVFR IN SHOWERS.

KPDX AND APPROACHES...MVFR CONDITIONS SHOULD BE PREVAILING THROUGH
NEXT SEVERAL HOURS. LIGHT RAIN MOVES INTO THE KPDX AREA AFTER 00Z
THU...WITH LOW MVFR CONDITIONS...AND SPOTTY IFR CIGS AND VIS AFTER
03Z. COLD FRONT PASSAGE AROUND 11Z INLAND WITH CONDITIONS IMPROVING
TO MVFR THEREAFTER. THEN EXPECT CIGS AND VIS TO ALTERNATE BETWEEN
VFR AND MVFR IN SHOWERS THU DAYTIME. &&

.MARINE...WIND SLOW TO REACH SMALL CRAFT ADVISORY CRITERIA THIS
AFTERNOON BUT GETTING THERE. WINDS RISE TO GALES LATE AFTERNOON
AHEAD OF THE NEXT FRONTAL BOUNDARY. GALES CONTINUE THROUGH EARLY THU
MORNING WITH TIGHT PRESSURE GRADIENTS BEHIND THE FRONT. SEAS AROUND
14 FT TODAY WILL BUILD TO AROUND INTO THE UPPER TEENS ON THU...AND
POSSIBLY REACH 20 FT IN THE NORTHERN WATERS THU EVENING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THU
         MORNING.
        GALE WARNING CAPE SHOALWATER TO FLORENCE EARLY THIS
         EVENING THROUGH THU MORNING.
        WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND THE NORTH
         AND CENTRAL OREGON CASCADES THROUGH THURSDAY.
        HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COASTS
      TONIGHT.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +77766 PDX +75645 SLE +75445 EUG +74324

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 6, 5:30 AM PST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
530 AM PST WED FEB 6 2008

ORZ001-002-WAZ021-071400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT FOR THE NORTH AND CENTRAL OREGON COAST
TONIGHT. WHILE VERY WINDY CONDITIONS ARE EXPECTED FOR THE SOUTH
WASHINGTON COAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ011-013-WAZ019-071400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT. AFTER A DECREASE IN SNOW SHOWERS
TODAY...A STRONGER STORM SYSTEM WILL DUMP 1 TO 2 FEET OF SNOW
TONIGHT. WINDS WITH THE STORM WILL LIKELY CAUSE AREAS OF BLOWING
SNOW ESPECIALLY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING IN EFFECT THURSDAY. A PACIFIC STORM WILL
DUMP ABOUT AN ADDITIONAL FOOT OF SNOW THURSDAY. WINDS WITH THE
STORM WILL LIKELY CAUSE AREAS OF BLOWING SNOW ESPECIALLY AT HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY SNOW ARE ENCOURAGED.

ORZ003>008-010-012-WAZ020-022-039-040-071400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-071400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING LATE THIS AFTERNOON THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ009-014-WAZ023-071400-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
530 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 6, 4:15 PM PST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
415 PM PST WED FEB 6 2008

WAZ019-ORZ011-091700-
SOUTH WASHINGTON CASCADES-NORTH OREGON CASCADES-
415 PM PST FRI FEB 8 2008

...AVALANCHE WARNING, EXTREME AVALANCHE DANGER FRIDAY NIGHT AND
SATURDAY...

STRONG WESTERLY FLOW COUPLED WITH ABUNDANT MOISTURE HAS BEEN
PILING UP THE SNOW THROUGHOUT THE OLYMPICS, CASCADES AND MT HOOD
OVER THE PAST FOUR DAYS ALONG WITH VERY STRONG WINDS. GENERALLY
3 TO 6 FEET HAVE ACCUMULATED OVER THE PAST FOUR DAYS, AND
CONTINUES TO SNOW HARD FRIDAY AFTERNOON.

WARMING AND CONTINUED PRECIPITATION FRIDAY NIGHT THROUGH
SATURDAY MORNING SHOULD TIP THE BALANCE ON MANY SLOPES CAUSING
WIDESPREAD NATURAL AVALANCHES WITH LARGE DESTRUCTIVE SLIDES
POSSIBLE. JUST RECENTLY A NATURAL SIDE COVERED THE ALPENTAL ROAD
AND BURIED SOME CARS IN THE ALPENTAL SKI LOT AS EVACUATION OF
THE SKI AREA WAS UNDERGOING. EARLIER FRIDAY A RARELY ACTIVE
SLIDE PATH EAST OF STEVENS PASS COVERED HIGHWAY 2 WITH UP TO 18
FEET OF SNOW THIS MAY BE THE GREATEST AVALANCHE RISK THE
PACIFIC NORTHWEST HAS SEEN IN TWENTY YEARS OR MORE

SOME LARGE AND INFREQUENT AVALANCHE PATHS MAY RELEASE OVER THE
NEXT 24 HOURS AND AT PRESENT WE FEEL BACK COUNTRY TRAVELERS
SHOULD ERR ON THE SIDE OF CAUTION AND AVOID AVALANCHE TERRAIN.

PLEASE SEE WWW.NWAC.US FOR DETAILS.

BACKCOUNTRY TRAVELERS SHOULD BE AWARE THAT ELEVATION AND
GEOGRAPHIC DISTINCTIONS ARE APPROXIMATE AND THAT A TRANSITION
ZONE BETWEEN DANGERS EXISTS.  REMEMBER THERE ARE AVALANCHE SAFE
AREAS IN THE MOUNTAINS DURING ALL LEVELS OF AVALANCHE DANGER.
CONTACT LOCAL AUTHORITIES IN YOUR AREA OF INTEREST FOR FURTHER
INFORMATION.

NWAC WEATHER DATA AND FORECASTS ARE ALSO AVAILABLE BY CALLING
206-526-6677 FOR WASHINGTON, 503-808-2400 FOR THE MT HOOD AREA,
OR BY VISITING OUR WEB SITE AT WWW.NWAC.US.

KRAMER/NORTHWEST WEATHER AND AVALANCHE CENTER

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
February 6, 8:35 PM PST to 9:35 PM PST
Where
Northern Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations

High wind was recorded on Clatsop Spit, and had measured sustained winds at 45 kt. Fifty-four knots was also recorded at Rockaway Beach.

High Wind, Central Oregon Coast

When
February 6, 11:16 PM PST
Where
Central Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

High winds of 59 knots was recorded at Cape Foulweather; 58 knots at Yaquina Bridge; 56 knots at Lincoln City and 52 knots at Newport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82994, 82998.